Tornadoes · United States · Nebraska · 2024
Unrated tornado, Gurley, Nebraska, July 3, 2024
This Unrated tornado ran 0.0 miles across Cheyenne County on July 3, 2024, touching down at 1:48 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- July 3, 2024
- Touchdown
- 1:48 PM MDT (19:48 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 41.320, -103.130
- Lift-off point
- 41.320, -103.130
- Record number
- 2407031348-01
What the Weather Service recorded
A line of severe thunderstorms developed along the Nebraska panhandle early in the afternoon on the 3rd with strong outflow winds and up to ping pong ball sized hail. An additional storm developed early in the evening over the northern Nebraska panhandle with strong winds and quarter size hail near Chadron.
Gurley Fire Chief reported a brief ground circulation.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jul 3, 11:16 AM MDT, 2 hours 32 minutes earlier. Its key messages:
- Thunderstorms are expected this afternoon and tonight, especially across east central Wyoming and the western Nebraska Panhandle. Any developing storms will have the potential to become severe with all hazards possible.
- A cool and generally pleasant Independence Day is expected in the wake of a strong cold front set to sweep across the area later tonight. A few light showers are possible, but no major impacts are expected. Daytime highs on Thursday will only be in the 70s for most areas.
Area forecast discussion, Jul 3, 11:16 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1116 AM MDT Wed Jul 3 2024 .KEY MESSAGES... - Thunderstorms are expected this afternoon and tonight, especially across east central Wyoming and the western Nebraska Panhandle. Any developing storms will have the potential to become severe with all hazards possible. - A cool and generally pleasant Independence Day is expected in the wake of a strong cold front set to sweep across the area later tonight. A few light showers are possible, but no major impacts are expected. Daytime highs on Thursday will only be in the 70s for most areas. && .SHORT TERM /THROUGH FRIDAY/... Issued at 409 AM MDT Wed Jul 3 2024 The primary focus over the next 12 to 24 hours is the threat for strong to severe thunderstorms across portions of the CWA. Storm coverage is fairly uncertain today with a robust EML expected to spread across the majority of the CWA by early afternoon w/ 700- mb WAA contributing to 700-mb temperatures near +14 deg C by 18z over most of south central & southeast Wyoming. As such, it does appear likely that capping will be an issue for most of the area w/ the best chance for CI over our far northern & eastern zones, on the edge of the thermal ridge/EML. High-res guidance suggests initial development may occur along/southeast of a line from IBM to AIA by early afternoon as SSE boundary layer flow allows dew- points to soar into the lower to middle 60s east of the dryline, supporting rapid destabilization w/ MLCAPEs of 1500 to 2000 J/kg by 18z. It is possible that additional development will occur in the early afternoon across Converse/Niobrara counties, but would expect the better chance to occur during the evening w/ the cold frontal passage. Strengthening flow aloft & veering profiles may support effective shear of 35 to 45 knots, suggesting the threat for supercells capable of all facets of severe weather including very large/damaging hail, strong winds, and even a few tornadoes for any surface based storms in western Nebraska. Could see some elevated storms persist well into the night behind the main cold front, with a low-end risk for marginally severe hail overnight. As 700-mb temperatures plunge to between +2 and +6C by Wednesday night in the wake of the cold front, the stage will be set for a very cool Independence Day w/most areas only seeing highs in the 70s. Isolated to widely scattered instability-driven showers are expected, but overall do not expect to see much of an impact for most areas with this activity. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Issued at 409 AM MDT Wed Jul 3 2024 Minimal changes made to the long term forecast. Still expecting a cold front over the weekend which will lead to a brief cool down, before strong ridging over western CONUS warms temperatures up again. Biggest change in the long term appears to be the timing of the cold front. Both the GFS and ECMWF show two progressive shortwaves traverse the CWA within a 36 hour period. The ECMWF shows the first shortwave as the stronger of the two, bringing colder 700 mb air into the region by Saturday morning. This is followed by quick warming of 700 mb temperatures as the first shortwave is quickly ejected eastward. The second shortwave moves in during the day Sunday, but lingers a bit longer, leading to cooler temperatures during the day. The GFS differs in that it keeps the first shortwave far enough to the northeast for the CWA to see limited effects. This leads to a warm day on Saturday. Second shortwave moves through during the day on Sunday, again, leading to cooler daytime highs. Still have fairly high confidence that temperatures on Saturday will be on the warm side, with a 5 degree increase in daytime highs compared to Friday. Sunday will likely feature below average, but pleasant high temperatures. With 700 mb temperatures as cold as +4C, highs may not make it out of the 70s for most locations. Aside from temperatures, could see some light precipitation develop with both of these shortwaves due to increased mid-level moisture and forcing. With a strengthening ridge building over western CONUS, expect warming temperatures and dry conditions through the beginning of the work week. Increasing 700 mb temperatures and rising 500 mb heights will likely lead to the return of 90 degree temperatures by the middle of next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1109 AM MDT Wed Jul 3 2024 VFR expected at terminals through late afternoon. VCTS will transition to -TSRA/-SHRA for KSNY this afternoon, bringing the chance of MVFR, and wind gusts up to 30-40 knots briefly. The northern Panhandle terminals are anticipated to stay in VFR until after 0Z when another round of -TSRA/+TSRA arrives for KAIA and KCDR, which will bring fluctuating IFR/MVFR conditions briefly. Wind gusts in the NE Panhandle will be gusty and erratic near and around VCTS, so wind gusts up to 30-40 knots are possible. SE WY terminals will see VFR the entire forecast period, with wind gusts up to 30-40 knots this afternoon before tapering off overnight. Please see individual TAFs for further information. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...SF AVIATION...BW
Hazardous weather outlook, Jul 3, 7:39 AM MDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 739 AM MDT Wed Jul 3 2024 WYZ103>107-109>118-041345- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 739 AM MDT Wed Jul 3 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A strong cold front will bring much cooler air later today. Isolated to widely scattered thunderstorms are possible after midnight tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-041345- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- 739 AM MDT Wed Jul 3 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk for severe thunderstorms today and tonight. The first round of thunderstorms will mainly impact areas along and east of a line from Chadron and Kimball Nebraska early this afternoon. All modes of severe weather are possible. The second round of thunderstorms will develop across northern Wyoming and move southeast across eastern Wyoming and the northern Nebraska Panhandle after sunset. These thunderstorms may be strong to severe and could continue into early Thursday morning...bringing large hail and gusty winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 3, 12:50 PM MDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1250 PM MDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Hail 24 NE Bridgeport 41.91N 102.77W
07/03/2024 M1.00 Inch Morrill NE Trained Spotter
&&Special weather statement, Jul 3, 1:02 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
102 PM MDT Wed Jul 3 2024
NEZ020-021-054-055-031945-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
102 PM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES THROUGH 145 PM MDT...
At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Potter, or 21 miles northeast of Kimball, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dalton and Gurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4128 10349 4148 10347 4147 10287 4117 10301
TIME...MOT...LOC 1902Z 271DEG 19KT 4138 10330
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TrudelLocal storm report, Jul 3, 1:13 PM MDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
113 PM MDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM Hail 8 SE Bridgeport 41.58N 102.99W
07/03/2024 M1.00 Inch Morrill NE Trained Spotter
&&Local storm report, Jul 3, 1:24 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
124 PM MDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM Hail 2 W Broadwater 41.60N 102.89W
07/03/2024 M1.25 Inch Morrill NE Trained Spotter
&&Special weather statement, Jul 3, 1:42 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
142 PM MDT Wed Jul 3 2024
NEZ021-032015-
Morrill NE-
142 PM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORRILL COUNTY
THROUGH 215 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Northport, or 28 miles south of Alliance, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bridgeport and Northport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4165 10310 4180 10309 4185 10272 4166 10271
TIME...MOT...LOC 1942Z 266DEG 19KT 4170 10301
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TrudelLocal storm report, Jul 3, 1:46 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
146 PM MDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Tstm Wnd Gst 11 NE Potter 41.33N 103.16W
07/03/2024 M60 MPH Cheyenne NE Trained Spotter
Spotter reported nickel size hail.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
7.8 hours before the tornado, 213 km from the path. July 3, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -307 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Gurley (1HW), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 141 km away, was scanning. The volume nearest the touchdown began at 19:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 3, 2024
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.